Alert archive / North Carolina / Tornado Warnings in 2022

Tornado Warning 25, NWS Blacksburg, VA

May 26, 2022Surry County, North Carolina

NWS Blacksburg, VA issued this tornado warning at May 26, 2022, 7:54 PM EDT for Surry County, North Carolina. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2022, 7:54 PM EDT (23:54 UTC)
Expired
May 26, 2022, 8:30 PM EDT
In force
36 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Surry County, NC

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 8:05 PM EDTTSTM WND DMG2 Wsw Toast, NCTREE DOWN ON WATSON ROAD.
May 26, 8:11 PM EDTTSTM WND DMG1 Nne Pine Ridge, NCTREE BLOWN DOWN BY THUNDERSTORM WINDS AT THE INTERSECTION OF MAPLE GROVE CHURCH ROAD AND RACE TRACK ROAD.
May 26, 8:15 PM EDTTSTM WND DMG1 Nne Pine Ridge, NCTREES DOWN ACROSS HIGHWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 5:45 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WFUS51 KRNK 262354
TORRNK
NCC171-270030-
/O.NEW.KRNK.TO.W.0025.220526T2354Z-220527T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
754 PM EDT Thu May 26 2022

The National Weather Service in BLACKSBURG has issued a

* Tornado Warning for...
  Central Surry County in northwestern North Carolina...

* Until 830 PM EDT.
    
* At 754 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Fairview, moving north at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Mount Airy...
  Fairview...
  Flat Rock...
  Dobson...
  Bottom...
  Pine Ridge...
  and Toast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3627 8077 3627 8078 3629 8086 3656 8078
      3656 8068 3655 8046 3627 8069 3627 8073
      3628 8074 3626 8075
TIME...MOT...LOC 2354Z 201DEG 24KT 3634 8075 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AMS
2 follow-up statements
036 
WWUS51 KRNK 270008
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
808 PM EDT Thu May 26 2022

NCC171-270030-
/O.CON.KRNK.TO.W.0025.000000T0000Z-220527T0030Z/
Surry NC-
808 PM EDT Thu May 26 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR 
NORTHEASTERN SURRY COUNTY...
    
At 807 PM EDT, a severe thunderstorm capable of producing a tornado
was located near White Plains, or near Bottom, moving north at 35
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Mount Airy...
Flat Rock...
Dobson...
Bottom...
Pine Ridge...
Toast...
and White Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3637 8068 3638 8073 3644 8080 3656 8078
      3656 8068 3655 8046 3638 8060
TIME...MOT...LOC 0007Z 200DEG 29KT 3646 8069 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

AMS
052 
WWUS51 KRNK 270023 RRA
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
823 PM EDT Thu May 26 2022

NCC171-270033-
/O.EXP.KRNK.TO.W.0025.000000T0000Z-220527T0030Z/
Surry NC-
823 PM EDT Thu May 26 2022

...THE TORNADO WARNING FOR NORTHEASTERN SURRY COUNTY WILL EXPIRE AT 
830 PM EDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central and northwestern North Carolina.

LAT...LON 3637 8068 3638 8073 3644 8080 3656 8078
      3656 8068 3655 8046 3638 8060
TIME...MOT...LOC 0023Z 201DEG 24KT 3655 8065 

$$

AMS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at May 26, 7:37 PM EDT, 17 minutes earlier.

Area forecast discussion, May 26, 7:37 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
737 PM EDT Thu May 26 2022

.SYNOPSIS...
A cold front will cross the area Friday, with a few strong
thunderstorms possible in the afternoon. Mountain showers
and clouds linger into Saturday. Dry and hot weather is
forecast to return for the last half of Memorial Day weekend
and through much of next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 645 PM EDT Thursday...

Our latest update includes primarily a small adjustment to the
probability of precipitation across eastern sections of the
region. The progression of showers into that region has not been
as robust as earlier advertised. As such, have lowered the
probabilities over the next few hours, before ramping them back
up as we approach midnight.

Also, the adjustment will reflect minor changes to hourly
temperature, dew point, and sky cover to better reflect the
latest observations and expected trends through the evening
hours.

As of 600 PM EDT Thursday...

Severe Thunderstorm Watch #275 is in effect for parts of North
Carolina.

Have updated the forecast to reflect the potential for damaging
winds and large hail across the four counties of our forecast
area in North Carolina within the Severe Thunderstorm Watch.

As of 200 PM EDT Thursday...

     Showers and thunderstorms this evening through Friday...

A stacked low pressure system is currently tracking through the
Midwest, bringing an attendant cold front along with it. Showers
will begin very drizzly from the southwest this afternoon and
evening before becoming stronger and potentially severe tonight and
into early Friday morning. High-res models suggest two stronger
lines of convection will impact our area in the next 24 hours.

The first will be prefrontal, with the timeframe of greatest threat
about 7PM to midnight. Competing model guidance suggests this could
be a more showery event with less severe threat than the second
line. Main threats associated with storms tonight and tomorrow will
be strong winds and high rainfall rates. The second line will be
more associated with actual fropa, and will cross the area in the
morning hours of Friday.

Currently have a few drizzly looking returns on radar in the
Mountain Empire and NC High Country. More widespread showers are
waiting just in the wings to the west, so expect rain to pick up in
the mountains within the next few hours. With little to no breaks in
cloud cover, environment will remain fairly stable, which will limit
storm activity. Isolated storms are in the forecast; however, with
the approaching front. Diurnal temperature swings will likewise be
held to a minimum with the moist and overcast setup. Highs in the
60s and 70s today will only drop to the mid 60s tonight, and then
back up into the 70s Friday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 134 PM EDT Thursday...

A closed low will move from Ohio to Pennsylvania Friday night.
With a westerly downslope flow over the area, rain coverage will
shrink to just the western slopes overnight. Through the day
Saturday, this low will track off the New England coast, ending
rain chances for the area by the afternoon.

An upper level ridge will move over the region come Sunday and
wobble around in the vicinity into Wednesday. Temperatures Saturday
will warm to normal levels (70s), then above normal Sunday and
Monday. On Monday, temperatures will likely run around 10F warmer
than normal.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 150 PM EDT Thursday...

An upper level ridge will remain near the region through most of
next week. This ridge will keep temperatures 10F to 15F warmer than
normal. Afternoon temperatures are expected to be in the mid to
upper 80s across the mountains and low to mid 90s east.

Diurnal showers and thunderstorms return to the mountains Wednesday
and Thursday. Not much in the way of storms over the foothills and
piedmont.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 730 PM EDT Thursday...

Sub-VFR conditions will prevail across most of the region
overnight and into tomorrow morning, with gradual improvement
across western and central sections of the region by the
afternoon.

Expect shower and some thunderstorm across the region overnight
with increased coverage around daybreak Friday with the arrival
and passage of a cold front.

Extended Aviation Discussion...

A cold front crosses the area through Friday. Showers and
thunderstorms ahead of the front will produce MVFR and
periodically lower conditions. A strong thunderstorm or two is
possible Friday afternoon, especially east of the Blue Ridge.

Isolated to scattered MVFR showers and thunderstorms are
possible Saturday and Sunday in the mountains, but it will be
drier and clearing over the Virginia and North Carolina
foothills and piedmont.

Dry and warmer weather and VFR conditions are expected across
southwest Virginia, northwest North Carolina and southeast West
Virginia on Monday under high pressure.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS/RCS/SH
NEAR TERM...DS/VFJ
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...DS/SH/VFJ
Hazardous weather outlook, May 26, 5:49 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
549 PM EDT Thu May 26 2022

NCZ003-004-019-020-272200-
Surry-Stokes-Wilkes-Yadkin-
549 PM EDT Thu May 26 2022

...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms will be possible Friday afternoon,
especially east of the Blue Ridge. Damaging winds, large hail, and
heavy rainfall leading to flash flooding are all possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

NCZ005-006-VAZ032>035-043>047-058-059-272200-
Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
549 PM EDT Thu May 26 2022

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong to severe thunderstorms will be possible Friday afternoon,
especially east of the Blue Ridge. Damaging winds, large hail, and
heavy rainfall leading to flash flooding are all possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-272200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
549 PM EDT Thu May 26 2022

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

Showers and thunderstorms tonight may produce moderate to heavy rain
that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:21 PM EDTSevere Thunderstorm WarningRNKWilkes54 min
May 26, 5:50 PM EDTTornado WarningRNKWilkes40 min
May 26, 6:19 PM EDTTornado WarningRNKSurry, Wilkes, Yadkin26 min
May 26, 6:46 PM EDTSevere Thunderstorm Warning Considerable damage threatRNKAlleghany, Surry, Wilkes, Yadkin59 min
May 26, 7:10 PM EDTTornado WarningRNKSurry, Wilkes, Yadkin35 min
May 26, 7:39 PM EDTTornado WarningRNKSurry, Wilkes, Yadkin51 min
May 26, 7:51 PM EDTTornado WarningRNKSurry, Wilkes, Yadkin24 min

Nearby

Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.